Revealed preference and indifferent selection
It is shown that preferences can be constructed from observed choice behavior in a way that is robust to indifferent selection (i.e., the agent is indifferent between two alternatives but, nevertheless, is only observed selecting one of them). More precisely, a suggestion by Savage [Savage, L.J., 1954. The foundations of statistics. John Wiley and Sons] to reveal indifferent selection by considering small monetary perturbations of alternatives is formalized and generalized to a purely topological framework: preferences over an arbitrary topological space can be uniquely derived from observed behavior under the assumptions that they are continuous and nonsatiated and that a strictly preferred alternative is always chosen, and indifferent selection is then characterized by discontinuity in choice behavior. Two particular cases are then analyzed: monotonic preferences over a partially ordered set, and preferences representable by a continuous pseudo-utility function.
|Date of creation:||2008|
|Publication status:||Published in Mathematical Social Sciences, Elsevier, 2008, 55, pp.24-37. <10.1016/j.mathsocsci.2006.12.005>|
|Note:||View the original document on HAL open archive server: https://hal.archives-ouvertes.fr/hal-00872255|
|Contact details of provider:|| Web page: https://hal.archives-ouvertes.fr/|
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Cubitt, Robin P. & Sugden, Robert, 2001. "On Money Pumps," Games and Economic Behavior, Elsevier, vol. 37(1), pages 121-160, October.
- Amartya K. Sen, 1971. "Choice Functions and Revealed Preference," Review of Economic Studies, Oxford University Press, vol. 38(3), pages 307-317.
- Mandler, Michael, 2005. "Incomplete preferences and rational intransitivity of choice," Games and Economic Behavior, Elsevier, vol. 50(2), pages 255-277, February.
- Mas-Colell, Andreu & Whinston, Michael D. & Green, Jerry R., 1995. "Microeconomic Theory," OUP Catalogue, Oxford University Press, number 9780195102680, December.
- Subiza, Begona & Peris, Josep E., 1998. "Nontrivial pseudo-utility functions," Journal of Mathematical Economics, Elsevier, vol. 29(1), pages 67-73, January.
When requesting a correction, please mention this item's handle: RePEc:hal:journl:hal-00872255. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (CCSD)
If references are entirely missing, you can add them using this form.